Montana, 2009Hail and Damaging Winds in Montana, July 6 to 7, 2009
July 6 to 7, 2009 · NWS GGW · 20 events in 7 counties and zones
An upper level disturbance that was moving from southwest to northeast, brought severe thunderstorms to northeast Montana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $102,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance that was moving from southwest to northeast, brought severe thunderstorms to northeast Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 6, 1:56 PM MST, 4 hours 39 minutes earlier.
Area forecast discussion, Jul 6, 1:56 PM MST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
256 PM MDT MON JUL 6 2009
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
POTENT SHORTWAVE AND COLD FRONT PUSHING INTO WESTERN MONTANA THIS
AFTERNOON WITH THUNDERSTORMS ALREADY DEVELOPING ALONG THE ROCKY
MOUNTAIN FRONT. FRONT WILL PUSH THROUGH CENTRAL AND EASTERN
MONTANA DURING THE AFTERNOON AND EVENING...WITH THUNDERSTORMS
POTENTIALLY DEVELOPING INTO A SEVERE SQUALL LINE. WINDS EXPECTED
TO INCREASE FROM THE EAST AHEAD OF THE FRONT...THEN TURN WEST WITH
THE FRONTAL PASSAGE. WILL CONTINUE LAKE WIND ADVISORY THROUGH THE
EVENING BEFORE WINDS DIMINISH LATE TONIGHT.
FRONT MOVES INTO NORTH DAKOTA BY MORNING AS UPPER LOW PUSHES INTO
WESTERN CANADA. CYCLONIC FLOW ALOFT WILL BRING A FEW MORE
SHORTWAVES ACROSS MONTANA...WHERE LINGERING MOIST AND UNSTABLE
AIRMASS WILL CONTINUE THE THREAT FOR THUNDERSTORMS TUESDAY AND
WEDNESDAY. EBERT
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
A VIGOROUS JET STREAK RACES OVER NORTHEAST MONTANA WEDNESDAY NIGHT.
THIS SHOULD GENERATE THUNDERSTORMS ACROSS THE AREA...SOME OF WHICH
COULD BE SEVERE IN THE EVENING. THE UPPER FLOW FLATTENS IN THE
WAKE OF THE ASSOCIATED SHORTWAVE TROUGH THURSDAY. HOWEVER...WEAK
IMPULSES PROPAGATE THROUGH THE STEERING FLOW BRINING PERIODIC
CHANCES OF SHOWERS AND THUNDERSTORMS. MEANWHILE...A SHORTWAVE
TROUGH ROTATES SOUTHEASTWARD FROM THE WESTERN CANADIAN ARCTIC TO
SOUTH CENTRAL CANADA BY FRIDAY. THE NET RESULT WILL BE MILD
DAYS...COOL NIGHTS...AND DRY CONDITIONS THROUGH THE WEEKEND.
A PACIFIC TROUGH SLOWLY DRIFTS INTO THE PACIFIC NORTHWEST EARLY
NEXT WEEK BRINING ANOTHER CHANCE OF THUNDERSTORMS. MEDIUM RANGE
MODEL GUIDANCE DEMONSTRATES HIGHER THAN AVERAGE CONFIDENCE THROUGH
THE EXTENDED PERIOD WITH THE ECMWF FAVORED BY THE PMDEPD ISSUED BY
HPC. VERY FEW CHANGES WERE MADE TO THE INHERITED FORECAST AS IT
HANDLES THE EXPECTED SCENARIO WELL. AJZ
PREVIOUS LONG TERM DISCUSSION...
UPPER TROUGH MOVES THROUGH EASTERN MONTANA WEDNESDAY NIGHT WITH A
GOOD CHANCE OF THUNDERSTORMS...ESPECIALLY IN THE EVENING.
THE PATTERN BECOMES NEARLY ZONAL ON THURSDAY WITH WEAK WEAK
SHORTWAVE IN THE FLOW ORIGINATED FROM A 500MB LOW SITTING OFF
SHORE OF WA/OR. THIS PATTERN LASTS THROUGH FRIDAY NIGHT WITH
SLIGHT CHANCE OF THUNDERSTORMS AT TIMES.
BY SATURDAY AND SUNDAY...RIDGING DEVELOPS WITH DRIER PATTERN
SETTLING IN FOR A COUPLE OF DAYS.
LATE IN THE WEEKEND...BOTH THE GFS AND ECMWF BRING THE UPPER LOW
OFF THE WA/OR COAST INLAND. THIS COULD BRING A CHANCE OF PRECIP
INTO THE FORECAST AREA NEXT MONDAY.
&&
.AVIATION...
CONDITIONS WILL RAPIDLY DETERIORATE THIS EVENING AND OVERNIGHT AS
THUNDERSTORMS RACE ACROSS THE REGION. ANY THUNDERSTORMS HAVE THE
POTENTIAL TO PRODUCE STRONG WIND GUSTS IN EXCESS OF 50KT...LARGE
HAIL...AND HEAVY RAIN. VFR CONDITIONS WILL PREVAIL FOR THE
MAJORITY OF THE TIME...BUT MVFR CONDITIONS ARE EXPECTED IN
THUNDERSTORMS WITH TEMPORARY IFR CONDITIONS IN HEAVY RAIN. THERE
IS A POTENTIAL FOR A PERIOD OF MVFR STRATUS BEHIND THE
THUNDERSTORMS EARLY TOMORROW MORNING BEFORE CONDITIONS RAPIDLY
IMPROVE AFTER 12Z. THE OVERALL WIND WILL BE OUT OF THE EAST AT 10
TO 20KT...20 TO 25KT AT KGGW...BEFORE SHIFTING TO THE NORTHWEST
AROUND 10KT TUESDAY MORNING. AJZ
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR FORT PECK
LAKE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 6, 2:34 AM MST, 16 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
334 AM MDT MON JUL 6 2009
MTZ016>027-059>062-070900-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
334 AM MDT MON JUL 6 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE FROM 9 AM
THIS MORNING UNTIL 10 PM THIS EVENING FOR EAST WINDS 15 TO 30 MPH.
THUNDERSTORMS ARE LIKELY TONIGHT AS A STRONG COLD FRONT SWEEPS
ACROSS NORTHEAST MONTANA. SOME OF THESE STORMS MAY BECOME SEVERE
WITH DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ANOTHER COLD FRONT MOVING OVER THE AREA WEDNESDAY WILL CREATE A
CHANCE FOR THUNDERSTORMS THAT MAY BECOME SEVERE DURING THE LATE
AFTERNOON AND EARLY EVENING.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Event by event
16 thunderstorm wind, 3 hail, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Phillips
- When
- July 6, 6:35 PM MST
- Where
- Phillips County, 13 mi ENE of Zortman
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.992, -108.270
Spotter reported strong winds estimated between 50 and 60 mph that blew flower pots away.
Thunderstorm Wind, Phillips
- When
- July 6, 6:40 PM MST
- Where
- Phillips County, 21 mi ESE of Zortman
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.804, -108.112
Person estimated winds to be about 60 mph.
Thunderstorm Wind, Phillips
- When
- July 6, 6:40 PM MST
- Where
- Phillips County, 35 mi S of Malta
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 47.843, -107.870
Wind damaged a three foot diameter cottonwood tree. Heavy rain mixed with pea-sized hail.
Thunderstorm Wind, Petroleum
- When
- July 6, 6:45 PM MST
- Where
- Petroleum County, 20.7 mi ESE of Winnett
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.885, -107.945
Spotter estimated wind gusts to be about 60 mph.
Thunderstorm Wind, Garfield
- When
- July 6, 7:00 PM MST
- Where
- Garfield County, South Sawmill Raws
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.570, -107.530
South Sawmill Creek RAWS measured wind gust.
Thunderstorm Wind, Garfield
- When
- July 6, 7:06 PM MST
- Where
- Garfield County, 3 mi WSW of Sand Spgs
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.083, -107.539
Luftborough Hill Montana DOT RWIS reported the wind gust.
Thunderstorm Wind, Garfield
- When
- July 6, 7:10 PM MST
- Where
- Garfield County, 3.1 mi SSE of Mosby
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.960, -107.840
Spotter estimated strong winds to be between 50 and 60 mph.
Funnel Cloud, Phillips
- When
- July 6, 7:15 PM MST
- Where
- Phillips County, 10 mi S of Dodson
- Reported by
- Trained Spotter
- Coordinates
- 48.255, -108.230
Funnel cloud spotted about 15 miles southwest of Wagner.
Thunderstorm Wind, Phillips
- When
- July 6, 7:15 PM MST
- Where
- Phillips County, 10 mi S of Dodson
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.255, -108.230
Spotter estimated the wind gusts to be between 60 and 70 mph.
Thunderstorm Wind, Garfield
- When
- July 6, 7:45 PM MST
- Where
- Garfield County, 17 mi SW of Jordan
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.146, -107.136
Spotter estimated winds to be between 60 and 70 mph.
Thunderstorm Wind, Garfield
- When
- July 6, 7:47 PM MST
- Where
- Garfield County, Jordan Airport (Kjdn)
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.330, -106.950
Thunderstorm Wind, Phillips
- When
- July 6, 7:55 PM MST
- Where
- Phillips County, 6.17 mi NNE of Bowdoin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.460, -107.540
Power was lost due to storms in the area.
Thunderstorm Wind, Phillips
- When
- July 6, 7:55 PM MST
- Where
- Phillips County, 0.83 mi SSW of Whitewater
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.760, -107.630
Spotter reported heavy rain and wind gusts to near 60 mph.
Thunderstorm Wind, Valley
- When
- July 6, 8:15 PM MST
- Where
- Valley County, 3.09 mi NNW of Vandalia
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.390, -106.930
Strong winds around 60 to 70 mph pushed a car across the road around mile marker 518 on US Highway 2.
Hail, Valley
- When
- July 6, 8:15 PM MST
- Where
- Valley County, 3.1 mi NNW of Vandalia
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 48.392, -106.926
Thunderstorm Wind, Valley
- When
- July 6, 8:39 PM MST
- Where
- Valley County, 2 mi NNW of Glasgow
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 48.227, -106.647
National Weather Service employee estimated wind gusts to 60 mph based on the tree branches breaking out of their trees.
Thunderstorm Wind, McCone
- When
- July 6, 9:15 PM MST
- Where
- McCone County, 1 mi S of Brockway
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 47.285, -105.770
Hail, Sheridan
- When
- July 6, 10:30 PM MST
- Where
- Sheridan County, 2 mi E of Homestead
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.430, -104.456
Nickel to quarter-size hail. 80 percent damage to crop field. No damage estimate information available from Farm Services Agency (FSA).
Hail, Sheridan
- When
- July 6, 10:30 PM MST
- Where
- Sheridan County, Homestead
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 48.430, -104.500
Nickel to quarter-size hail. Camper had chipped paint.
Thunderstorm Wind, Roosevelt
- When
- July 7, 12:00 AM MST to 12:05 AM MST
- Where
- Roosevelt County, 6.7 mi E of Bainville
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 48.130, -104.075
A squall line of dissipating storms moved east through the area between 1130 pm and 1230 pm. The outflow caused a microburst. The homeowner reported that the winds hit her home at about 1200 and 1205 am. She was not injured.|A new modular home was slightly lifted and pushed back off its foundation. The house dropping back on the foundation and it caused the I-beams below the house to bend. The house was sitting on a very sturdy foundation, but it did not have any strapping to hold it to the foundation. There were two outbuildings significantly damaged as well.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Alabama, July 6, 20091 death · 1 event
- Lightning Strike in Montana, July 6, 2009$140,000 · 1 event
- Damaging Winds in South Carolina, July 6, 20091 injured · $65,000 · 61 kt wind · 2 events
- Flash Flooding in Maine, July 6, 2009$79,000 · 5 events
- Hail in New Mexico, July 6, 2009$50,000 · 1.75 in hail · 11 events
- Lightning Strike in Alabama, July 6, 2009$75,000 · 1 event
- Flash Flood in Maine, July 6 to 7, 2009$30,000 · 1 event
- Damaging Winds in Wyoming, July 6, 2009$25,000 · 70 kt wind · 4 events
- Hail and Damaging Winds in Montana, July 6, 20091.75 in hail · 21 events
- Hail in Colorado, July 6, 20091.75 in hail · 14 events
- Flash Flood and Flood in Louisiana, July 6 to 7, 2009$12,000 · 53 kt wind · 8 events
- Hail and Damaging Winds in South Dakota, July 6, 20091.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174202, 174204, 188120, 174205, 174207, 174208, 174203, 174197, 174209, 174210, 174211, 174201, 174212, 174213, 190435, 174214, 174215, 174198, 174199, 174219.